Missouri, 2018

Hail and Damaging Wind in Missouri, July 20, 2018

July 20, 2018 · NWS PAH · 4 events in 3 counties and zones

Isolated severe thunderstorms moved east-southeast across southeast Missouri during the evening. These storms produced large hail and an isolated damaging wind event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms moved east-southeast across southeast Missouri during the evening. These storms produced large hail and an isolated damaging wind event. The storms occurred in a very unstable environment ahead of a cold front. This cold front extended from southern Indiana and Illinois into southeast Missouri and northern Arkansas. As the front shifted south, the main 500 mb shortwave over Missouri dove southeastward across the lower Mississippi Valley. Wind shear profiles favored organized storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 12:27 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 12:27 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
127 PM CDT Fri Jul 20 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 127 PM CDT Fri Jul 20 2018

Thunderstorms should push on south and east of the area this evening
out of southern sections of the CWFA. Focus will then turn to the
effects of an upper low forecast to be over Michigan Saturday. Wrap
around moisture should trigger clouds, and some showers and isolated
storms over the Evansville Tri-State area. It will be quite warm and
mostly sunny west into southeast MO and far west KY.

.LONG TERM...(Saturday night through Friday)
Issued at 127 PM CDT Fri Jul 20 2018

Models are in good agreement showing a mid/upper level low pressure
system sitting east of the PAH forecast area late in the weekend,
sinking slowly south through the middle of next week.  This will
result in on and off chances of showers and some thunderstorms
mainly east of the Mississippi River during the daytime hours Sunday
through Wednesday, with the best chances generally from the
Pennyrile region of west Kentucky into southwest Indiana. By
Thursday afternoon, models take the low far enough south to confine
any chances to the Pennyrile region.  Some small chances of showers
and storms will possibly return by Friday with the approach of a
weak upper level trough, but timing of this feature is not too
certain at this point.

With surface low pressure to our northeast and surface high pressure
to our northwest, we will have northwest to north winds Saturday
night through Thursday.  This will keep our temperatures a little
below seasonal normals Sunday into Monday, with readings moderating
to seasonal readings by mid week.  The north flow will keep
humidities at more reasonable levels through the period with dew
points generally in the upper 60s to around 70 degrees.

&&

.AVIATION...
Issued at 1213 PM CDT Fri Jul 20 2018

Scattered strong to severe thunderstorms capable of large hail,
damaging winds and isolated tornadoes will be possible through
early evening, especially southeast of a KEVV to KCGI line. The
probability of a direct impact at any of the terminals is low, so
just a VCTS mention for now. Lowest chances will be across
southeast Missouri. Otherwise VFR conditions, with SSW winds
gusting 15 to 20 kts or so through sunset, becoming light west
tonight. We may see some MVFR cigs Saturday morning across
southwest Indiana, southeast Illinois and northwest Kentucky.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ092-093.

MO...Heat Advisory until 7 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006-008-009.

&&

SHORT TERM...CN
LONG TERM...RST
AVIATION...CN
Hazardous weather outlook, Jul 20, 2:36 AM CST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 AM CDT Fri Jul 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 AM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists for a significant severe weather episode
this afternoon and evening. Isolated to scattered supercells with
very large hail, damaging winds and even a few tornadoes are
expected. With time into the evening, these storms could evolve
into a line of thunderstorms, with a significant damaging wind
threat. Individual storms will move fairly rapidly to the east
southeast, while a line would likely dive very quickly to the
southeast or south.

A Heat Advisory is in effect this afternoon for portions of
southeast Missouri, southern Illinois and west Kentucky. Please
refer to the Advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of mainly afternoon thunderstorms are forecast each day,
mainly over eastern portions of the region. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters throughout the area should be prepared for activation
this afternoon and evening.

DRS

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
July 20, 4:19 PM CST to 4:20 PM CST
Where
Carter County, Van Buren to 2 mi SE of Van Buren
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.000, -91.020

Tree damage and power outages were reported throughout the community. Law enforcement estimated a wind gust to 60 mph just southeast of town.

Hail, Carter

When
July 20, 4:30 PM CST
Where
Carter County, Van Buren
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.000, -91.020

The hail was reported along U.S. Highway 60.

Hail, Stoddard

When
July 20, 5:05 PM CST
Where
Stoddard County, 9 mi SSE of Essex
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.700, -89.788

Hail, Butler

When
July 20, 5:15 PM CST
Where
Butler County, 5 mi N of Qulin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.672, -90.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764428, 764419, 764424, 764426.